Laxatives - stimulant laxatives

Medications

  • Bisacodyl (Dulcolax)

Depletions

Potassium

Symptoms of deficiency include loss of appetite, nausea, drowsiness, feelings of apprehension, excessive thirst, irrational behavior, fatigue, and muscle pain and weakness (usually of the lower limbs). Severe cases may lead to irregular heartbeat.

Editorial Note

The information presented here covers some of the nutrients that may be lowered when you take certain medications. The signs and symptoms listed can be caused by other conditions. So if you have these signs and symptoms, it doesn't always mean you have low levels of these nutrients. Many things affect the level of nutrients, including your medical history, diet, and lifestyle, as well as how long you have been taking the medication. Please talk with your health care provider. He or she can best address your health care needs and see if you are at risk for low levels of any nutrients.

Supporting Research

Humphreys M. Potassium disturbances and associated electrocardiogram changes. Emerg Nurse. 2007;15(5):28-34.

Liamis G, Mitrogianni Z, Liberopoulos EN, Tsimihodimos V, Elisaf M. Electrolyte disturbances in patients with hyponatremia. Intern Med. 2007;46(11):685-90.

Lin SH, Halperin ML. Hypokalemia: a practical approach to diagnosis and its genetic basis. Curr Med Chem. 2007;14(14):1551-65.

Version Info

  • Last Reviewed on 09/25/2012
  • Steven D. Ehrlich, NMD, Solutions Acupuncture, a private practice specializing in complementary and alternative medicine, Phoenix, AZ. Review provided by VeriMed HealthCare Network.

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch)

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

This page was last updated: May 7, 2013

         
Average rating (0)